| Catalog Number |
641CX3509 |
| Medical Device Problem Code |
Stretched (1601)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
10/06/2018
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient identifier, date of birth, age, gender, weight, race, ethnicity, and medical history were not provided.Procode is krd/hcg.(b)(4).(b)(6).Product was received and is pending evaluation.The manufacturer will submit a supplemental report once evaluation is completed.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Event or Problem Description
The healthcare professional reported that during the procedure while the g2 stretch resistant complex xtrasoft 3.5mm x 9cm coil (641cx3509 / s13503) was being advanced through the microcatheter, the coil was met with great resistance.When the coil was removed, it was stretched.Another coil was used to continue with the procedure.There was no report of any patient consequence or adverse event associated with the reported issue.
Additional Manufacturer Narrative
(b)(4).[additional information]: the healthcare professional reported that during the coil embolization procedure to treat a 5mm anterior communicating artery (acom) aneurysm on a (b)(6) male patient, the g2 stretch resistant complex xtrasoft 3.5mm x 9cm coil (641cx3509 / s13503) was being inserted through the echelon 10 (medtronic) microcatheter, the coil was met with great resistance at the mid-shaft of the microcatheter.There was no kink on the microcatheter that could have caused this issue; prior to the g2 coil, two coils were inserted through the same microcatheter without any issue.When the coil was removed, it was stretched; no other damage was noted other than the stretched condition of the coil.Another coil was used to continue with the procedure.There was no resistance between the guidewire and the microcatheter.The coil was not entangled with the previously placed coils.Verification with fluoro prior of a one to one relationship between the coil and the delivery tube prior to repositioning was not done as the microcatheter was not repositioned.The reported issue did not cause any flow restriction or reduction; the issue did result in a 10-minute delay in the procedure.No additional intervention was required.There was no report of any patient consequence or adverse event associated with the reported issue.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref no: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.Updated sections: date rec¿d by mfr, pma/510k, if follow-up, what type and device evaluated by mfr.[conclusion]: the healthcare professional reported that during the coil embolization procedure to treat a 5mm anterior communicating artery (acom) aneurysm on a 76-year old male patient, the report source stretch resistant complex xtrasoft 3.5mm x 9cm coil (641cx3509 / s13503) was being inserted through the echelon 10 (medtronic) microcatheter, the coil was met with great resistance at the mid-shaft of the microcatheter.There was no kink on the microcatheter that could have caused this issue; prior to the report source coil, two coils were inserted through the same microcatheter without any issue.When the coil was removed, it was stretched; no other damage was noted other than the stretched condition of the coil.Another coil was used to continue with the procedure.There was no resistance between the guidewire and the microcatheter.The coil was not entangled with the previously placed coils.Verification with fluoro prior of a one to one relationship between the coil and the delivery tube prior to repositioning was not done as the microcatheter was not repositioned.The reported issue did not cause any flow restriction or reduction; the issue did result in a 10-minute delay in the procedure.No additional intervention was required.There was no report of any patient consequence or adverse event associated with the reported issue.The device was returned for evaluation and testing.The investigational finding is documented below.Investigation summary: the returned product was packaged with the label with product code: 641cx0306/p11685.Lot: p11685 has expiration date 12/31/2020.The embolic coil was observed to be stretched within the translucent introducer.The unstretched portion of the coil was measured to be approximately 4.5 cm.The stretched portion of the coil had a length of approximately 32 cm.Due to the stretched condition of the coil, the regular length of the coil could not be determined.As a result, both lots: s13503 documented in the complaint and the lot: p11685, on the package label of the received device will undergo a device history record (dhr) review.Kinks were observed on the device positioning unit (dpu) core wire approximately 7 cm, 42 cm, and 97 cm from the proximal end of the device.The device was then inspected under a microscope.The embolic coil distal ball tip was present and intact.The coil was seen with stretch damage that became more significant towards its proximal end.The articulating joint was seen intact.The distal outer sheath had not softened, indicating that the detachment process had not been initiated.The coil was impeded in the introducer and could not advance due to its stretched condition.The flexible distal dpu core wire was seen kinked and protruding from the skive of the introducer.The v-notch of the resheathing tool was seen damaged.A fracture was seen starting in middle of the notch and moving proximally.The introducer proximal to the resheathing tool was seen kinked and the skive was widened at multiple locations.A review of manufacturing documentation associated with this lot: (s13503) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.A review of manufacturing documentation associated with this lot: (p11685) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Investigation conclusion: the complaint of detachable coil delivery system (dcs) impeded in microcatheter with no loss of cerebral target position cannot be confirmed.The stretched condition of the embolic coil made it impossible to advance it from the introducer and could not be advanced through a microcatheter.The microcatheter used during the procedure was not returned for failure analysis.The reported issue that the coil was stretched was confirmed.The device was returned stretched.This is likely the result of excessive pull force applied to the device.The kinks in the dpu core wire also indicate that force was used.The instruction for use (ifu) provides instructions for when resistance is felt during delivery of the device and cautions against using excessive force.The v-notch of the resheathing tool was seen fractured and the introducer sheath was seen kinked, which indicates that the device was not properly unlocked.The ifu instructs the user to unlock the device by gently pulling the clear tab of the introducer sheath out and away from the re-sheathing tool at a 45°angle.Pulling the tab straight out (in parallel to the dpu) will result in damage to the resheathing tool and may cause damage to the embolic coil.Any such damage caused from mishandling the device would cause resistance when attempting to advance the coil through the delivery system.100% of embolic coil are inspected in-process.In addition, all devices have the embolic coil advanced through the introducer.It is unlikely that the device left the manufacturing facility with the observed damage.Coil stretched is a known potential issue associated with the use of this device.The ifu provides instructions for when resistance is experienced during the delivery of the coil; it cautions against the use of excessive force to prevent the coil from becoming stretched.The reported issue that the coil became stretched when it was removed from the microcatheter after it was met with great resistance at the mid-shaft of the microcatheter was confirmed with the returned device.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.The exact cause cannot be determined but most likely it was due to excessive pull force applied during the attempt to remove the coil from the microcatheter that resulted in the stretched condition of the coil.It is also possible that the circumstances of the procedure and/or the manipulation and interaction of the devices may have contributed to the reported issue.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.